According to the U.S. Food and Drug Administration, medication errors cause at least one death every day and injure 1.3 million people annually in the United States.
Nicole Butler met up with a Macon man who has recently suffered from being given someone else's medication and talks about how it has dramatically affected his health.
67-year-old Thomas Newson was admitted into Navicent Health's Luce Heart Institute on May 6th.
He's had six heart attacks in the past year, and he says last Friday when Newson was discharged was when his health really started free-falling.
"I was scared because I didn't know what they were giving me," Newson says, saying his heart started feeling weak.
He continued to take the medicine for almost five days before he says Navicent realized that they gave him someone else's prescription.
He says they called and told him to stop.
Newson says by that time the damage had been done, and he's lost part of his speech.
"They always knew what I was talking about, but now, you know, people ask me, 'What you say? I can't understand what you're talking about,'" he says.
It even affected his eyesight.
"He can't hardly see. It's like his eyes, he's going blind," Julia Washington, Newson's caregiver of 34 years, says.
Washington says Newson's personality and even appetite changed as well.
"This is not him," she says.
She says he's decided to take precautions so this never happens again, continuing to wear the armbands given to him by the hospital.
"He wants to make sure they won't get him mixed up with nobody else. He said they've already gotten him mixed up," Washington says.
Washington says Navicent's mistake is inexcusable.
"And we hope the Medical Center won't keep making these mistakes anymore," she says.
Newson says he is still suffering from the medications side effects, but is praying to get a little bit better every day.
We asked Navicent Health for a response, by email they said they would not discuss individual's case due to patient privacy.